Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Quad Cities, IA

April 30, 2019Bureau County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Apr 30, 2019, 1:31 PM CDT for Bureau County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 1:31 PM CDT (18:31 UTC)
Expired
Apr 30, 2019, 5:46 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 1:50 PM CDTFLASH FLOOD4 Wsw Neponset, ILWATER OVER ILLINOIS HIGHWAY 34 NEAR THE COUNTY BORDER.
Apr 30, 2:47 PM CDTHEAVY RAIN 1.771 Se Princeton, IL1.57 INCHES SINCE 7 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS53 KDVN 301831
FFWDVN
ILC011-010030-
/O.NEW.KDVN.FF.W.0004.190430T1831Z-190501T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
131 PM CDT Tue Apr 30 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Central Bureau County in north central Illinois...

* Until 730 PM CDT Tuesday.

* At 129 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

Additional rainfall amounts of around 1 inch is likely in the warned 
area.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 50 and 73.
 Interstate 180 between mile markers 7 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4123 8986 4133 8986 4150 8917 4134 8916

$$

Wolf
3 follow-up statements
507 
WGUS73 KDVN 301941
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Tue Apr 30 2019

ILC011-010030-
/O.CON.KDVN.FF.W.0004.000000T0000Z-190501T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-
241 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
CENTRAL BUREAU COUNTY...

At 239 PM CDT, Doppler radar indicated heavy rain had moved east of 
the area but moderate rain was continuing.  Thus the flash flood 
warning will remain in effect.

Additional rainfall amounts of around one-half inch is possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4123 8986 4133 8986 4150 8917 4134 8916

$$

Wolf
026 
WGUS73 KDVN 302120
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
420 PM CDT Tue Apr 30 2019

ILC011-010030-
/O.CON.KDVN.FF.W.0004.000000T0000Z-190501T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-
420 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
CENTRAL BUREAU COUNTY...

At 417 PM CDT, Doppler radar indicated heavy rain had moved east of 
the area and only light rain was occurring.  It will take some time 
for all the water to runoff, thus the flash flood warning continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4123 8986 4133 8986 4150 8917 4134 8916

$$

Wolf
124 
WGUS73 KDVN 302246
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
546 PM CDT Tue Apr 30 2019

ILC011-302253-
/O.CAN.KDVN.FF.W.0004.000000T0000Z-190501T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-
546 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING FOR CENTRAL BUREAU COUNTY IS CANCELLED...

Rain has ended across the area and flood waters are slowly receding. 
Flooding is no longer expected to pose a threat. 

Please continue to heed any remaining road closures. Be aware a 
flash flood watch remains in effect and rain is expected to 
redevelop later this evening.

LAT...LON 4123 8986 4133 8986 4150 8917 4134 8916

$$

Wolf

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 11:33 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 30, 11:33 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 AM CDT Tue Apr 30 2019

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 310 AM CDT Tue Apr 30 2019

Early this morning, the short lull in the rain and thunderstorms
was over as scattered showers and storms were moving across
northern MO, southern IA and east central IL. Some of the
strongest storms are dropping pea to half inch sized hail with
them this morning. Unlike yesterday morning, these showers and
storms are moving quicker and cover less than an area, a flooding
threat from these storms do not seem likely at this time. These
showers and storms were located in broad WAA over the area. The
surface warm front was located near Interstate 70 in MO, as such
most of the storms this morning are elevated in nature. These
broad area of WAA will continue to drive the weather through the
short term period.

&&

.SHORT TERM...(Today through Wednesday)
ISSUED AT 310 AM CDT Tue Apr 30 2019

Active, wet and stormy describe the short term period as a wave
ripples across an area of broad WAA. The largescale pattern is a
textbook setup for flash flooding today into Wednesday across the
area, as broad SW H5 flow and H85 WAA and moisture advection,
prime the air mass for storms and rain. We expected to see
repeated rounds of showers and storms throughout the day across
the area. Towards the evening, the strongest storms and heaviest
rain is expected into the overnight.

At this time, there are still differences in the model solutions.
These differences make a large difference in expected impacts.
Let's start with what I believe is the outlier. The NAM, would be
the worst case scenario for us where we would likely see flash
flooding across the area. The NAM pulls the surface wave and
convection clear into our area on a strong H85 WAA. This strong
H85 has mass convergence right across highway 80 corridor this
evening and into the overnight. This solution has a MCS form
across the KC metro area then roll up the boundary towards us. I
do not think this is a reliable solution.

Almost all of the guidance has an eastern shift in heavy rainfall
axis. This seems reasonable as the best moisture advection will
likely be to the east of the area. The HREF has the deepest
surface moisture to the east of our area. It suggests that we
barely reach 55 degree Tds in the east this evening. This means
PWs are likely lower than previously thought across most of the
area. The warm front to our south will slowly move north today,
but with the lack of a strong upper level wave and sun to the
north of it to allow mixing northward, do not think this boundary
will move into our area. This means any MCS that forms in the
warm sector will remain south of the area, unlike the NAM
solution. Do not plan on any changes to the FFA. We are primed for
flash flooding and the rain this morning is only adding more fuel
to the fire.

As far as a severe threat goes, I'm not sure we have much of
threat in the CWA. Sfc CAPE remains well to the south of the area.
If we can get the strong H85 LLJ then we may be able to mix down
some winds, but do not think this is likely. The severe threat is
likely tied to elevated hail storms across the area. As coverage
in storms increases, think that hail nuclei will be come more
numerous therefore leading a lot of small hail and less larger
hail. There is sufficient deep layer shear for updraft
organization and strength, however without being in or near the
warm sector, think the severe threat is low and tied to a hail
threat only. That said, if the warm sector moves across our CWA
and we can get a lull in the showers and storms then we may have a
threat for isolated damaging winds as well.

.LONG TERM...(Wednesday Night through Monday)
ISSUED AT 330 AM CDT Tue Apr 30 2019

Wednesday night and Thursday...Assessing the latest 00z run medium
range models, still some variance on how far southeast the main LLVL
boundary lays out under broad cyclonic southwesterlies aloft this
period. The consistent ECMWF suggests generally from southwestern MO
up through central IL, with the 00z GEM similar, and the 00z GFS is
a bit further northwest. As another embedded mid level trof rolls
out in still active pattern acrs the east central plains and IA, a
sfc wave is induced on the boundary by early Thu morning. Even
though the GFS is further northwest with this process, it develops
more of its significant precip on the warm side and mainly southeast
of the CWA besides a range of 0.10 to around 0.40 a few hours either
side of dawn thu morning acrs the southeastern third of the CWA.

Prefer the 00z ECMWF which spreads an elevated plume of def zone
rains up acrs most of the CWA from late Wed night and especially
Thu, with some embedded thunder possible especially south of I80.
Forcing is progged to be not as strong with this wave as today's
passing trof, but another round of elevated PWAT feed of up to an
inch supports rainfall amounts of at least a quarter to half inch of
unneeded rainfall by Thu afternoon, and pockets of locally higher.
The ECMWF itself only produces around a quarter inch of QPF over the
area, but may be under doing the PWAT feed of shunting higher vales
more off to the southeast. Of course, more rain of even of moderate
amounts will aggravate ongoing flooding conditions. Thu temps
challenging due to cloud cover and post-frontal LLVL flow making
for a side with the cooler side of guidance, but not quite as cool
as the Euro which keeps us in the 50s acrs most of the area.

Friday through Sunday...Friday still looks to be mainly a reprieve
day in between systems, but flattened/more zonal steering flow acrs
the mid CONUS will look to stay progressive and usher a trof toward
and acrs the MO RVR Valley by late in the day. Resultant mid MS RVR
Valley low pressure system may then be able to spread showers and
possibly even a thunderstorms north into the southern CWA by late
Friday afternoon and evening. the other zone of showers to lee of
main northern stream upper trof axis may stay just off to the north
acrs MN into WI Friday night, but some chance for at least light
precip tailing into the north by Sat morning.

Moderating temps with upper 60s or even some 70s possible by
Saturday wiht rest of the day staying mainly dry. Then signs on both
the 00z run ECMWF and GFS of digging a stronger upper level trof
down in amplifying northwest cyclonic flow Sat night into Sunday.
This feature along with incoming sfc reflection upward scooping LLVL
front will look to generate sctrd showers and some storms along the
incoming boundary from northwest-to-southeast either late Sat
night/Sunday morning or mainly during the day Sunday depending on
model FROPA timing. Moisture availability may be lacking to fuel
heavy rain or stronger storms looking at parameters at this time,
but low confidence in this at this juncture. Into next week, some
potential for active pattern to continue unfortunately, but again
model variance on how far north or south active zone sets up and how
much of the local area will be impacted.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 625 AM CDT Tue Apr 30 2019

Showers and thunderstorms have taken begun to overspread the area.
This will likely persist through the day. While cigs and vsbys may
improve between periods of rain and storms, they will drop again
when the next round enters the area. As such have gone more
pessimistic with the TAFs to allow for proper planning purposes.

&&

.HYDROLOGY...
Issued at 1054 AM CDT Tue Apr 30 2019

Widespread rainfall of 0.5 to 1 inch occurred over the past 24
hours south of an Ottumwa, IA to DeKalb, IL line. North of this
line rainfall quickly tapered off to under 0.25 inch. A majority
of the rainfall was converted to runoff due to near saturated
soils.

Another widespread rain event will occur over the next 36 hours
(today through Wednesday morning). The heaviest rainfall,
currently 1 to 1.5 inches, is forecast to fall south of an
Bloomfield, IA (south of Ottumwa) to Rockford, IL line.

The amount of rainfall and placement of rainfall from today
through Wednesday morning will be critical to future crest
forecasts. If the rainfall amount and placement is less/more than
forecast then crest forecasts may be lower/higher.

As expected tributary rivers have responded or are forecast to
respond with new river flood warnings issued for the Skunk at
Augusta, IA, and La Moine near Colmar, IL. New flood warnings for
a higher flood category were issued for the Rock near Joslin, IL
and the Iowa at Oakville, IA.

On the Mississippi Bellevue, IA (LD12) is about to come off the
crest. Upstream of LD12 the river continues to slowly fall.

Downstream of LD12 the river continues to rise. Crest forecasts
have not changed much compared to yesterday. Crests from LD13 down
through Gregory Landing, MO will occur in the May 1-5 time frame.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday afternoon for Cedar-Clinton-
     Des Moines-Henry IA-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Wednesday afternoon for Bureau-Carroll-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Flash Flood Watch through Wednesday afternoon for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...12
AVIATION...Gibbs
HYDROLOGY...08
Hazardous weather outlook, Apr 30, 4:27 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
427 AM CDT Tue Apr 30 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
427 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Repeated rounds of showers and thunderstorms are expected today
and tonight across the area. The main threat associated with these
thunderstorm will be heavy rain, lightning and small hail. There
is a low chance that some storms could become severe this
afternoon and into the evening, if this happens the main threat
would be hail to the size of quarters and damaging winds to 60
MPH.

There is a flash flooding threat today. The best chance for flash
flooding looks to be along and south of a line from Iowa City to
Clinton to Milledgeville. A flash flood watch is in effect for
this area through the Wednesday morning.

Moderate to major flooding will continue along the Mississippi
River and other tributary rivers. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected to exit the Illinois side of the
Outlook area off to the east by late Wednesday morning. These
storms are not anticipated to be severe, but may produce locally
heavy rain adding to flooding potential.

More rain with embedded thunderstorms and moderate rainfall
amounts may move across portions of the Outlook Area from late
Wednesday night and Thursday. This activity may aggravate ongoing
flooding situations. The potential for severe storms on Thursday is
low.

Moderate to major flooding will continue along the Mississippi
River. Some tributary rivers will also be in flood. Please see
the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80. Also, any reports of flooding
would be appreciated.

Gibbs/12

In the hours before

Local storm report, Apr 30, 8:09 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             NAUVOO                  40.55N 91.38W
04/30/2019  E0.88 INCH       HANCOCK            IL   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 30, 8:44 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DALLAS CITY             40.64N 91.17W
04/30/2019  E0.25 INCH       HANCOCK            IL   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. HALF INCH
            SIZED HAIL BASED ON PICTURE.

&&
Special weather statement, Apr 30, 1:03 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
103 PM CDT Tue Apr 30 2019

IAZ068-ILZ015-302015-
Scott-Rock Island-
Including the cities of Davenport, Bettendorf, Moline,
and Rock Island
103 PM CDT Tue Apr 30 2019

...Heavy rain and Mississippi River backup...

The combination of heavy rain and flooding from the Mississippi is
causing minor ponding of water and backing up of storm drains in
some spots near the river.

Rain should gradually decrease in intensity and move out of the
area by 3 pm. However for the next hour or two, there will be a
lightning threat for any workers outdoors.

Stay tuned for the latest information as this storm system
progresses out of the area.

wolf

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:53 AM CDTSpecial Weather StatementDVNHancock, Henderson82 min
Apr 30, 2:29 AM CDTSevere Thunderstorm WarningDVNHancock19 min
Apr 30, 2:59 AM CDTSpecial Weather StatementDVNHenderson, Warren61 min
Apr 30, 9:21 AM CDTRiver Flood WarningDVNHancock, McDonough5 days
Apr 30, 12:01 PM CDTFlash Flood WarningDVNHenderson, Henry, Mercer, Warren5 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.